Theory and Decision

, Volume 72, Issue 4, pp 431–444

Order extensions, budget correspondences, and rational choice


DOI: 10.1007/s11238-011-9278-z

Cite this article as:
Fuchs-Seliger, S. Theory Decis (2012) 72: 431. doi:10.1007/s11238-011-9278-z


This article is concerned with extensions of a continuous ordering R on a set X to a subset P(X) of the power set of X. The underlying topology will be the Hausdorff metric topology. We will see that continuous extensions of R do not require that P(X) contain every nonempty finite subset of X. Therefore, the analysis can be applied to consumer theory and inverse choice functions. In analogy to these functions budget correspondences are established which relate alternatives x with certain subsets of X, according to the extended ordering.


Order extensions Rational choice Inverse choice functions 

JEL Classification

D01 D11 D71 D81 

Copyright information

© Springer Science+Business Media, LLC. 2011

Authors and Affiliations

  1. 1.Institut für Wirtschaftstheorie und StatistikKarlsruher Institut für TechnologieKarlsruheGermany

Personalised recommendations